South Dakota, 2003

Hail in South Dakota, May 3, 2003

May 3, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 2:00 PM MST, 50 minutes earlier.

Area forecast discussion, May 3, 2:00 PM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SAT MAY 3 2003

UPPER LOW IN CENT CA AT MIDDAY WL MV RAPIDLY NE AND BEGIN TO
INTENSIFY OVR ERN WY/WRN NEB EARLY SUN AND THEN CLOSE OFF BY SUNDAY
NIGHT IN CENT SD/NEB.

FIRST S/W ASSCD/THIS SYS WL MV THRU FA THIS AFT AND EVENING KICKING
OFF SHWS/TSTMS. DRY LINE CURRENTLY EXTENDS N-S THRU BLACK HILLS AND
FAR WRN SD. SFD TDS IN 30S TO LOWER 40S WEST OF DRY LINE AND IN
UPPER 40S TO MID 50S TO EAST OF DRY LINE. SFC LIS FCST AT -3 TO -6
WITH CAPES OF 1000-1500 J/KG FCST FOR AREAS E OF DRY LINE.
SHWS/TSTMS SHLD BE WIDESPREAD THRU MIDNIGHT WITH SOME SVR POSS. LKS
LIKE MOST WIDESPREAD SVR WL BE S-CENT SD.

AS UPPER LOW WINDS UP SUNDAY/SUNDAY NITE MSTR WL CONT TO WRAP
AROUND ON BRISK NW WINDS. UPSLOPE FLW WL DVLP IN NRN HILLS SUN
NITE/MON WITH RAIN LIKELY THERE. WL CONT W/CHC SHOWERS/TSTMS ON SUN
AND CHC SHWS ELSEWHERE IN CWA FM SUN NITE THRU TUES. 700MB TROF WL
FINALLY PUSH THRU FA ON TUES WITH SOME DRIER WX FOR TUES NITE AND
EARLY WED.

IN THE EXTENDED...SW FLOW ALOFT AHEAD OF NXT UPPER LOW WL BRING
SERIES OF WK S/WS THRU FA FM WED AFT-FRI AFT. THIS WL BRING A CHC
OF SHWS/TSTMS TO THE REGION AND SEASONABLE TEMPS. UPPER LOW THEN
FCST TO MV NE OUT OF GREAT BASIN PUSHING RAIN INTO FA LATE FRI NITE
AND COULD BRING SIG PCPN TO FA OVR WEEKEND ALONG WITH COOLER TEMPS.

.UNR...NONE.
Hazardous weather outlook, May 3, 5:21 AM MST, 9 hours 29 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS
TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS
WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY.
MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 3, 2:06 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0240 PM    7 E DEADWOOD              SD   .88 INCH HAIL
05/03/03   LAWRENCE                       REPORTED AT BOULDER
                                          CANYON COUNTRY CLUB.

0250 PM    STURGIS                   SD   .75 INCH HAIL
05/03/03   MEADE

0257 PM    TILFORD                   SD   1.25 INCH HAIL
05/03/03   MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
May 3, 2:50 PM MST
Where
Fall River County, Edgemont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.300, -103.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360214.